Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 23, NWS Great Falls, MT

June 23, 2004Cascade County, Meagher County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 23, 2004, 8:17 PM MDT for Cascade County, Meagher County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2004, 8:17 PM MDT (02:17 UTC)
Expired
Jun 23, 2004, 8:45 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Cascade County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 42 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2679 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 240217
SVRTFX
MTC013-059-240245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT WED JUN 23 2004

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CASCADE COUNTY IN CENTRAL MONTANA
  NORTHWESTERN MEAGHER COUNTY IN CENTRAL MONTANA

* UNTIL 845 PM MDT

* AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER CENTRAL CASCADE
  COUNTY...OR ABOUT 15 MILES SOUTHEAST OF CASCADE...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHERN CASCADE COUNTY AT 830 PM MDT
  RURAL NORTHWESTERN MEAGHER COUNTY AT 840 PM MDT

LAT...LON 4725 11134 4714 11156 4682 11128 4695 11101

$$

BLANK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:37 PM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 2:37 PM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
237 PM MDT WED JUN 23 2004

.DISCUSSION...

TONIGHT THROUGH SATURDAY...LITTLE CHANGE EXPECTED TO THE LONG WAVE
PATTERN THROUGH FRIDAY. A POLAR VORTEX TO THE WEST OF JAMES BAY AND
AN AMPLIFIED RIDGE ALONG THE WEST COAST WILL KEEP THE FORECAST AREA
IN A NORTHWEST FLOW ALOFT. LATE IN THE PERIOD...A CLOSED LOW WILL
SLOWLY APPROACH THE PACIFIC NORTHWEST COAST. THE APPROACHING LOW WILL
PINCH OFF THE HIGHER HEIGHTS OVER BRITISH COLUMBIA...EFFECTIVELY
REDUCING THE NORTHWEST FLOW. MAIN SYNOPTIC SCALE FEATURES OF CONCERN
WILL CONTINUE TO BE ANY SHORT WAVE ENERGY IN THE FLOW AND THE
POSITION OF THE SURFACE BOUNDARY. THINK THE BOUNDARY WILL TEND TO
SAG SOUTH AND WEST WITH TIME...SO HAVE FOLLOWED THE SAME TREND WITH
THE HIGHEST POPS. MOST ORGANIZED CONVECTION WILL OCCUR THIS EVENING
OVER CENTRAL MONTANA...WITH INSTABILITY AND WIND FIELDS STILL
FAVORING ISOLATED SEVERE. THUNDERSTORMS WILL THEN BE LESS ORGANIZED
STARTING TOMORROW...AND CONTINUING INTO SATURDAY. HAVE GENERALLY KEPT
THE HIGHEST POPS DURING THE AFTERNOON AND EVENING...MAINLY DUE TO
DIURNAL CONVECTION TRENDS. TEMPERATURES THROUGH THE PERIOD WILL BE
NEAR NORMAL. SCHAUMANN

SATURDAY NIGHT THROUGH WEDNESDAY...MEDIUM RANGE MODELS SHOWING GOOD
CONSISTENCY AMONGST THEMSELVES SO NO SIGNIFICANT CHANGES MADE TO
FORECAST. AREA WILL BE BETWEEN A CLOSED UPPER LOW OVER THE PACIFIC
NORTHWEST AND DEEP UPPER TROF OVER THE NORTHEAST US. RESULT WILL BE
AN UPPER RIDGE OVER MONTANA WHICH WILL PROVIDE DRY AND WARM
CONDITIONS. UPPER RIDGE AXIS WILL BEGIN TO SHIFT EAST MONDAY WITH
RESULTING FLOW ALOFT BECOMING INCREASINGLY SOUTHWEST...THEN ZONAL
TUESDAY AND WEDNESDAY. NOT MUCH MOISTURE INDICATED BY MODELS AT THIS
TIME SO WILL MAINTAIN A DRY FORECAST. TEMPERATURES WILL REMAIN
SLIGHTLY ABOVE SEASONAL AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF BB 050/075 047/076 048 05331
    BBUBU 077/049 079/049 081/049 081/050 079 21100000000
CTB BB 048/070 045/074 047 05321
    BBUBU 073/048 078/048 078/048 078/049 076 11100000000
HLN BB 056/080 052/077 052 05232
    BBUUU 081/053 082/054 084/054 084/055 082 2221-00000-
BZN BB 048/078 046/074 047 05232
    BBBBB 077/048 077/049 079/049 079/050 077 2121--00000
WEY BB 038/071 036/066 036 05122
    BBBBB 071/038 074/038 076/038 076/039 074 241200-0--0
DLN BB 049/079 047/076 048 05-22
    BBUUU 079/047 079/047 081/047 081/048 079 241200-01--
HVR BB 049/072 045/076 049 05320
    BBBBB 077/050 080/050 082/050 082/051 080 00000000000
LWT BB 049/069 044/070 046 05331
    BBBBB 073/048 078/048 081/049 081/050 079 00000000000

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 23, 4:30 PM MDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
430 PM MDT WED JUN 23 2004

MTZ009>013-044>051-054-241130-
BLAINE-CASCADE-CHOUTEAU-EASTERN GLACIER-EASTERN PONDERA-
EASTERN TETON-FERGUS-HILL-JUDITH BASIN-LIBERTY-MEAGHER-NORTHERN
ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-TOOLE-
430 PM MDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL MONTANA

.DAY ONE...TODAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON
THROUGH TONIGHT. THE PRIMARY RISK FROM ANY SEVERE THUNDERSTORMS WILL
BE LARGE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052-053-055-241130-
BEAVERHEAD-BROADWATER-CENTRAL AND SOUTHERN LEWIS AND CLARK-GALLATIN-
JEFFERSON-MADISON-
430 PM MDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MONTANA

.DAY ONE...TODAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 23, 7:08 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
708 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND GST     CUT BANK                48.63N 112.33W
06/23/2004  38 MPH           GLACIER            MT   OFFICIAL NWS OBS

&&

BRUSDA
Local storm report, Jun 23, 7:14 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
714 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             SIMMS                   47.49N 111.93W
06/23/2004  0.75 INCH        CASCADE            MT   TRAINED SPOTTER

            0.40 INCHES OF PRECIP AS THE STORM MOVED THROUGH. WINDS
            ESTIMATED BETWEEN 40 AND 50 MPH.

&&

BRUSDA
Local storm report, Jun 23, 7:37 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
06/23/2004  65 MPH           TETON              MT   TRAINED SPOTTER

&&

BRUSDA
Local storm report, Jun 23, 7:45 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
745 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     CHOTEAU                 47.81N 112.18W
06/23/2004  60 MPH           TETON              MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS 50 TO 60 MPH AS THE STROM
            APPROACHED.

0730 PM     TSTM WND GST     5 W CHOTEAU             47.81N 112.29W
06/23/2004  60 MPH           TETON              MT   TRAINED SPOTTER

            WINDS ESTIMATED BETWEEN 50 AND 60 MPH. PEA SIZE HAIL.

&&

BRUSDA
Local storm report, Jun 23, 7:55 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
755 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HEAVY RAIN       BYNUM                   47.98N 112.31W
06/23/2004  0.50 INCH        TETON              MT   TRAINED SPOTTER

            RAINFALL BETWEEN 730 AND 745 PM.

&&

BRUSDA
Local storm report, Jun 23, 8:07 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
807 PM MDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     FAIRFIELD               47.62N 111.98W
06/23/2004  50 MPH           TETON              MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS.

&&

BRUSDA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:38 PM MDTSevere Thunderstorm WarningTFXCascade37 min
Jun 23, 7:37 PM MDTSevere Thunderstorm WarningTFXTeton38 min
Jun 23, 7:43 PM MDTSevere Thunderstorm WarningTFXCascade32 min
Jun 24, 3:21 PM MDTSevere Thunderstorm WarningTFXBeaverhead39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.